“The purpose of art is washing the dust of daily life off our souls.”~ Pablo Picasso
One of the hot topics to be covered next week at world Parkinson’s congress 2016 at Portland Oregon is that of dealing with motor fluctuations. I am very sad that I won’t be able to meet so many of you for the first time as well as looking forward to seeing again many of you whom I have a personal friendship thanks to PD. However, if you look closely, you might find my spirit permeating throughout portions of the congress since I have been involved in several committees especially those relating to the Spanish subcommittees.
In the meantime, as a member of the science subcommittee of the WPC, I will try to discuss with you before and after some of the topics of interest for this meeting.
Those of you who have lived with PD in your lives know from experience that treating the disease in its early stages is rather simple, once of course diagnosis has been ascertained and assuming that you tolerate medications. This is because at that stage, the brain is naive and exquisitely sensitive to replacement of dopamine in any form or dose. The reason being that our brains are still producing it (dopamine ~50-80%) just needs an extra kick start. So in essence a little goes a long way. Even a single dose of an agonist, MAO Inhibitor (e.g. Azilect), and especially levodopa can last for several days at a time. But, as the disease advances there is greater loss of dopamine producing neurons requiring greater amount of replacement and support from other chemicals in the brain. These other neurochemicals in turn begin to also become affected as dopamine levels decline in an attempt to maintain chemical equilibrium within the brain.
Unfortunately, many of us as well as many physicians believe erroneously that if a little is good more is BETTER. This could not be further from the truth. Yes, in some ways we do need increase amounts to function properly especially cognitively but if we flood our system with dopamine (levodopa) akin to trying to maintain our body’s energy levels with pure sugar- it will eventually CRASH. Yes, dopamine intake like sugar consumption will act quickly and give needed energy instantaneously. However, physically and mentally you will eventually burn out because our body’s needs cannot be sustained on sugars alone. Our systems need fats and proteins to provide us with necessary nutrients and energy storage to use for periods of intense activity, and stress. Our brains also need other neurochemicals like serotonin, acetylcholine, and glutamate among others to thrive.
Therefore, it becomes a matter of art and experience as much as it is a science to begin dealing and attempting to rectify anyone person’s off periods and fluctuations. Of course we must keep in mind that the challenge is greater for those treating disease since every one of us is unique, as Parkinson’s disease is not a homogeneous entity.
Nevertheless, there are certain general rules which apply. I will delineated here for your review.
First, in order to decrease off times and prolong effect of medication it is best to employ a polypharmacy approach- this is about one of the few times I would agree with this as a physician. Typically, in medicine the fewer drugs the better patients perform in regards to side effects, compliance, and complications. However, in order to maintain equilibrium in our brain this is essential from the start. I would definitely recommend introducing a small dose of levodopa at beginning of diagnosis.
Reasons: it helps confirm diagnosis with positive response. I firmly believe it can be neuroprotective according to some early studies on the subject.
Yet, I would not leave alone for long period of time ( >6 months) before adding another class and continue to add various classes as disease advances because the combination serves to potentiate effect of each medication simultaneously. Furthermore, this strategy also ensures a decrease risk of developing dyskenesias because although you are technically increasing levels of levodopa you are not saturating one single receptor (dopamine) so there will be no need for up regulation (more receptors created). The latter results in faster wearing off because you are reaching threshold sooner and overwhelming system each time.it is sort of like trying to treat gastric reflux, you eat more frequent meals to avoid the burning but each time you eat you are stimulating the production of acid which only makes the problem worst.
As disease advances, it will become necessary to add and increase doses of levodopa but still can decrease incidence of fluctuations by adding medications like Comtan, Tasmar to levodopa and/ or different formulations of levodopa such as extended release (CR), intermediate release ( Rytary), fast absorption (Parcopa), Stalevo (sinemet +comtan). Plus, you Do Not have to stay with only one (single) formulation; in my experience as physician and patient it is actually best if you have varying formulations. Soon hope to have a couple of more formulations of levodopa like inhaled formulation.
Second, remember that all medications like agonist and amantadine can have an effect for up to 10 years then become less efficacious but after a withdrawal period of 6 months to a-year they can again be of service and function at maximum capacity (sometimes people wear off because medications have been stretched further than usually efficacious). Also just because you did not tolerate a particular formulation due to nausea, other Gi problems, or even low blood pressure they can still be reintroduced because our bodies change as we age. Sometimes we need our blood pressures (bp) to be lower because although low hood pressure is a more common effect a lot of people with PD, such as myself) have severe hypertension with levodopa and agonists.
Third, one of the considerations for treatment of off times is of course DBS- deep brain stimulation, but also adding medications such as amantadine, switching or adding a long acting dopamine agonist like Neupro patch, adding Zonegran, or Apomorphine sq, soon will have oral disentigrating formulation of apomorphine which is currently in trials at various institutes including BCM. Addition of Comtan or Tasmar may also be indicated at this time as well as change to various formulations (of release) of levodopa if not done already.
Fourth, Keep diary of times and dosages of medication, as well as when off periods occur. Important to note if this occurs at Peak dose or end of dose? Is it predictable or unpredictable?
- If peak dose – may need to lower dose (say from 25/100 to ½ tab of 25/100) and perhaps take more frequently (usually at lower doses)
- If end of dose require medication intake more frequently this can be accomplished by adding extended formulations such as CR, and/or Stalevo or taking more frequently
Finally, remember not to overlook simple and crucial factors for having fluctuations and off periods such as diet intake of protein (IT ONLY REALLY MATTERS IN ADVANCED DISEASE). This does not mean stop all protein intake – you will regret. Means take it an hour before meds or two after. However, the biggest problem with diet is now so much what we eat but when we eat. Small frequent meals are better and never later than 6 pm to improve digestion because the REAL culprit more often than not is constipation and poor motility and malabsorption. So making sure you are voiding every day or at most every other day is imperative for good health of gi-tract and good consistent absorption of medications. This includes exercise, drink lots of water and eat lots of fruit along with probiotics.
Best of luck for those traveling to Portland. Stay happy and healthy.
2 thoughts on “Dealing with off Periods: HOT Topic @WPC 2016 -By Dr. De Leon”
I am having great difficulty sleeping through the night.my dr prescribed Trazadone as a sleep aid. I don’t take it What do you think?
sorry taken so long to respond..if you are having trouble sleeping talk to doctor about cause like rem behavior, rls, apnea, pain etc. if no known cause a good sleep aid will certainly be beneficial..best of luck